question-icon

What causes swollen ankles and feet?

default
Posted on Fri, 22 May 2015
Question: I was diagnosed with HCM in 2004 I had an ICD put in it was never used until last July I went into A-fib. They said was caused by endocarditis or a blood clot. I was put on new meds Amiodorone - verapamil- Elequis-.'& lexapro. The past two weeks my feet and ankles started swelling and are getting worse. When I elevate them they pretty much go down but as soon as I stand they swell up.
doctor
Answered by Dr. Muhammad Ahmad (31 minutes later)
Brief Answer:
I would need some info

Detailed Answer:
Hi,

Welcome to Health Care Magic.

I am Dr.Muhammad Ahmad, I have read your question in detail, I understand your concern and will try to help you in the best possible way.

In order to help you better , I would like you to give me some more information,

I will here by ask you some relevant questions to fill up the information gap.

1) Did you ever get a heart attack?

2) Can you please tell me your last echo report?

3) Did this suddenly started happening 2 weeks back?

4) Do you sit or stand for long time?

5) Any puffiness of face or swelling around eyes you noticed lately?

6) Does you BP stay controlled?

7) Any other medical issues like Diabetes?






Waiting for your input


Regards.

Dr.Muhammad Ahmad.

M.B.B.S ( Licensed Family practitioner)

Resident Cardiologist
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Muhammad Ahmad (10 minutes later)
2 my last echo was last July when O had the a fib yes this did start a couple weeks ago but it is getting worse. 3 O do not sit or stand too long have been walking a little more. 4 no puffiness around eyes or face my np stays controlled. I had breast cancers surgery a year and a half ago and I also have scoliosis
doctor
Answered by Dr. Muhammad Ahmad (13 hours later)
Brief Answer:
You can control it.

Detailed Answer:
Hi,

Thanks for writing back,

According to your history and description there could be three possibilities of swelling which i just ruled out by questioning you:

1) Edema due to kidney mal function:

But that usually results in low volume urine, blood in urine, very high blood pressures, and puffiness of face which you don't have.

2) Heart:

In HCM ...edema feet can be there but it doesn't come and go, when it is there, it usually stays there for some time before going.
Plus mostly if HCM is being decompensated it would some what also effect the breathing like it would cause shortness of breath, and specially difficult breathing when a person lies down.

3) Common edema due to increased pressure in legs:

This seems to be what is happening with you.

In late mid ages , some people can have this issue who are a bit over weight or sit much hanging their legs down, It's just fluid leaving the vessels due to high pressure created by prolonged standing or sitting.

It can be dealt with quite easily,

Avoid sitting continuously for long time sit for some times an hour or so and then walk around and preferably go in some side room and put your legs high on the table for 5-10 mins this will help your leg pressure go normal. do it every 1.5-2 hours.

You may also make a habit of occasionally flexing your calf muscles while sitting they work as venous pumps , flexing them 5-6 times every half an hour will drain blood from your legs.

Thirdly you can use compression stocking which are easily available, when you anticipate a long meeting, sitting, standing or an air plane or train journey .

This problem is easy to control and shouldn't be an issue if you take care.

I would suggest you to stay relaxed and follow the simple suggestions I gave.

But i would also like to suggest you to visit your cardiologist and discuss having a new echo done because it's been a year may be there is some deterioration.

Avoid taking too much salt and control you B.P.

This can also be due to side effect of verapamill , amiodarone can also cause the same side effect, so I would suggest you to arrange a visit with your Cardiologist till then you can try above suggested methods to control the edema, Don't leave any med my your self. Stay blessed.


I Hope this answers your question, if your have more queries feel free to ask, otherwise close the discussion and rate it. Wish you the best of health.



Regards,

Dr.Muhammad Ahmad.

M.B.B.S.

Resident Cardiologist.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Muhammad Ahmad

General & Family Physician

Practicing since :2012

Answered : 1308 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes swollen ankles and feet?

Brief Answer: I would need some info Detailed Answer: Hi, Welcome to Health Care Magic. I am Dr.Muhammad Ahmad, I have read your question in detail, I understand your concern and will try to help you in the best possible way. In order to help you better , I would like you to give me some more information, I will here by ask you some relevant questions to fill up the information gap. 1) Did you ever get a heart attack? 2) Can you please tell me your last echo report? 3) Did this suddenly started happening 2 weeks back? 4) Do you sit or stand for long time? 5) Any puffiness of face or swelling around eyes you noticed lately? 6) Does you BP stay controlled? 7) Any other medical issues like Diabetes? Waiting for your input Regards. Dr.Muhammad Ahmad. M.B.B.S ( Licensed Family practitioner) Resident Cardiologist